Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 209, NWS Kansas City, MO

July 24, 2015Buchanan County, Clinton County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 24, 2015, 7:34 AM CDT for Buchanan County, Clinton County, Platte County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 7:34 AM CDT (12:34 UTC)
Expired
Jul 24, 2015, 7:49 AM CDT
In force
15 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buchanan County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2454 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KEAX 241234
SVREAX
MOC021-049-165-241300-
/O.NEW.KEAX.SV.W.0209.150724T1234Z-150724T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 800 AM CDT

* AT 733 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEWIS AND
  CLARK VILLAGE...OR NEAR ATCHISON...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOWER...AGENCY...TRIMBLE...EDGERTON...DEARBORN...CAMDEN POINT...
  RUSHVILLE...LEWIS AND CLARK VILLAGE...DE KALB...RIDGELY...IATAN...
  FAUCETT...LEWIS AND CLARK VI AND BEAN LAKE.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 26 AND 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9507 3960 9504 3963 9505 3973 9454
      3946 9450 3945 9501 3947 9504
TIME...MOT...LOC 1233Z 262DEG 36KT 3955 9503 

HAIL...<.75IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
264 
WWUS53 KEAX 241249
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 AM CDT FRI JUL 24 2015

MOC021-049-165-241259-
/O.CAN.KEAX.SV.W.0209.000000T0000Z-150724T1300Z/
CLINTON MO-PLATTE MO-BUCHANAN MO-
749 AM CDT FRI JUL 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLINTON...NORTHERN
PLATTE AND SOUTHERN BUCHANAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3957 9507 3960 9504 3963 9505 3973 9454
      3946 9450 3945 9501 3947 9504
TIME...MOT...LOC 1248Z 262DEG 36KT 3957 9486 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:20 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 24, 6:20 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 AM CDT FRI JUL 24 2015

.DISCUSSION...
Issued at 323 AM CDT FRI JUL 24 2015

Oppressive heat makes a return today. 850 hPa temps around 24C and
dewpoints in the middle to upper 70s look to give conditions very
similar to Jul 13 when heat index values reached the 110 to 115
range. Similar heat index values appear likely today especially across
eastern KS and far western MO, so the excessive heat warning was
expanded to include all counties along the state line. This is of
course assuming early morning storms over northern KS don't send
thick high clouds into the region for much of the day. If this occurs
then temperatures may not make it out of the upper 80s/lower 90s
although humidity levels will still be oppressive either way.

Heat and humidity this afternoon will yield an extremely unstable
airmass although we'll be lacking any clear forcing mechanism. Still,
given the lack of any appreciable inversion aloft, it wouldn't take
much to spark a few storms so slight chance PoPs were added to
today's forecast. Will also need to watch storms over northern IA
which several high-res models want to dive due south into our area
later today. This would require a strong cold pool to develop and
doesn't appear too likely to occur at this point, unless additional
storms can develop further southwest.

A more organized area of thunderstorms may develop tonight when a
weak impulse will traverse the northern periphery of the upper ridge
to the south. This appears most likely to impact northern MO and
perhaps far northeast KS where locally heavy rain is a possibility.

Saturday could see temperatures and humidity levels again approach
dangerous levels, but a lot of this will depend on any rain and
clouds from early morning convection. Due to the uncertainty,
decided not to extend any heat headlines into Saturday for now other
than the heat advisory that is already in place for the KC metro. A
continued unstable and weakly capped airmass could allow a few storms
to develop at any time during the day, although the highest chances
will again be during the overnight hours when another convective
complex could spread across parts of the area. Will again need to
watch for heavy rain potential with this activity which could persist
into Sunday.

Upper ridge will strengthen a bit by Monday and Tuesday which will
finally shift the storm track further to our north and east. This
will also allow hot temperatures to build back into the area
particularly on Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 620 AM CDT FRI JUL 24 2015

Storms over northeast KS should begin to weaken shortly, and
confidence is not terribly high that they can last long enough to
impact the KC area airports. After this activity dissipates, there
could be a very isolated storm again this afternoon with betterchances
later tonight particularly just to the north of KC.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING from 11 AM this morning to 9 PM CDT this
     evening for KSZ025-057-060-102>105.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Saturday for
     KSZ103>105.

MO...HEAT ADVISORY from 11 AM this morning to 9 PM CDT this evening
     for MOZ001>005-013>015-022>024-030>032-038>040-044>046-054.

     EXCESSIVE HEAT WARNING from 11 AM this morning to 9 PM CDT this
     evening for MOZ011-012-020-021-028-029-037-043-053.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Saturday for
     MOZ028-029-037.

&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Jul 24, 4:51 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT FRI JUL 24 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
451 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT INDICES ACROSS MUCH OF THE AREA WILL RANGE FROM 105 TO 115
 DEGREES TODAY.

 ISOLATED SEVERE STORMS WILL BE POSSIBLE TONIGHT NORTH OF INTERSTATE
 70 WITH THE THREAT BEING DAMAGING WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 A HEAT ADVISORY MAY ALSO BE NEEDED ON SATURDAY AS HEAT INDEX VALUES
 MAY RISE TO 105-110 OVER MUCH OF THE AREA.

 THERE WILL BE A CHANCE FOR SEVERE STORMS SATURDAY NIGHT ACROSS MUCH
 OF THE AREA WITH MAIN THREAT BEING DAMAGING WINDS.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 24, 7:05 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 AM CDT FRI JUL 24 2015

KSZ025-102-MOZ020-028-241245-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-PLATTE MO-
705 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...CENTRAL
ATCHISON...NORTHERN PLATTE AND SOUTHERN BUCHANAN COUNTIES UNTIL 745
AM CDT...

AT 704 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LANCASTER...OR 11 MILES SOUTHEAST OF HORTON...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATCHISON...AGENCY...DEARBORN...CAMDEN POINT...RUSHVILLE...
LANCASTER...LEWIS AND CLARK VILLAGE...DONIPHAN...DE KALB...
FARMINGTON...HURON...IATAN...FAUCETT...LEWIS AND CLARK VI AND BEAN
LAKE.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 25 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3947 9531 3964 9537 3971 9468 3944 9467
TIME...MOT...LOC 1204Z 268DEG 42KT 3958 9534

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 AM CDTSpecial Weather StatementEAXBuchanan40 min
Jul 24, 1:53 PM CDTSpecial Weather StatementEAXPutnam22 min
Jul 24, 1:58 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan32 min
Jul 24, 2:08 PM CDTSevere Thunderstorm WarningEAXSchuyler37 min
Jul 24, 2:28 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler47 min
Jul 24, 2:51 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan24 min
Jul 24, 3:14 PM CDTSpecial Weather StatementEAXMacon31 min
Jul 24, 3:24 PM CDTSevere Thunderstorm WarningEAXLinn, Macon36 min
Jul 24, 3:53 PM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph37 min
Jul 24, 4:15 PM CDTSpecial Weather StatementEAXChariton45 min
Jul 24, 4:46 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Saline29 min
Jul 24, 5:38 PM CDTAreal Flood AdvisoryEAXCooper, Pettis3 hr
Jul 24, 5:42 PM CDTSpecial Weather StatementEAXCooper33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.